Following on from my previous post on managing the agitated patient…
Now that we know that these patients are sick, and we know why we need MICA support, we will have a look at some practical tips for managing the extremely agitated patient.
First of all, we probably need to know what we are looking for to know if our patient falls into that extremely agitated patient. Like pornography, you’ll likely know it when you see it. Be on the lookout for:
- Destructive or bizarre behaviour generating calls to police
- Suspected or known psychiatric illness
- Suspected or know psychostimulant drug or alcohol intoxication
- Nudity or inappropriate clothing for the environment
- Failure to recognise or respond to police/security presence (reflecting delirium)
- Erratic and violent behaviour
- Unusual physical strength and stamina
- Significant resistance to physical restraint
- Superhuman strength
- Impervious to pain
- Continued struggle despite restraint
- Profuse sweating/clammy skin
Subtle signs, like a three seater couch flying through the bay window may give you a clue before making contact. Once you have confirmed that the patient is extremely agitated, rather than just looking a little menacing, or giving you the stink eye (otherwise I would end up getting ketamine on a daily basis), we need to take some action.
The first action you might want to take is:
Like Sir Robin, the best thing to do is bravely turn tail and flee. Retreat from the scene, and get help. You will need help, lots of it, especially from police. And MICA…
You need to have a plan, and a back-up plan (especially a getaway plan.) Once that plan is designed, put it in to action swiftly and decisively. Get the patient under control as much as is possible, with as many police officers as necessary, then get that 4mg/kg of ketamine on board. Now is not the time for niceties: find a muscle mass and get it in. It doesn’t matter which muscle – deltoid, glute, thigh: the best one is the one you can get to. If you have to go through clothes do, but be aware the needles we have are not always going to be up to the task, so it’s perfect.
It is possible, but unlikely that you might hit a vein and give the patient 4mg/kg IV rather than IM. This is not ideal, but as long as we manage the patient appropriately afterwards, it is not likely to be fatal.
Once we have the ketamine on board, the patient should stop being such a handful reasonably promptly. It’s not instant, however, so be cautious. When the dust settles, we should now be dealing with a patient who for all intents and purposes has a GCS of 3 (although it’s really a GCS 3K).
The natural reaction at this point is to relax. We have dealt with the crisis, our heart rate has been pounding along, there has been yelling, physical exertion, danger, stress, and a great deal of drama. We will now have a parasympathetic backlash, and feel like nothing more than a nice cup of tea and a lie down.
However, this is not the time to let our guard down. We have only managed one symptom of the illness, and it is our assessment and management now that can have a big impact on the safety of your patient.
We need to do some things promptly and concurrently to ensure everything goes well. Fortunately these things are pretty straightforward.
First of all, positioning. If the patient has been restrained face down we need to get them off their face and on to their side immediately. Prone positioning is dangerous as it impairs ventilation (especially if someone is sitting on their back). We will likely be getting restraints on at this stage, and we need to be careful with this as well. Our new restraints have a belt that the wrist restraints are attached to. We need to be careful when putting this belt on that we don’t cinch it up so tight that it impairs the diaphragm and inhibits respiration. These patients may be very acidotic and anything that inhibits their ability to buffer CO2 (like abdo belts or prone positioning) may be dangerous.
Next, airway. The good thing about ketamine is that it usually preserves airway reflexes (cough/gag/swallow), however we need to be very careful to ensure that the airway does not become occluded due to positioning. This can be achieved with basic airway manoeuvres, and it is unlikely that you will need an airway adjunct. Ketamine can cause hypersalivation, and this will need managed with suction PRN.
Now breathing. As mentioned above, these patients need to breath and breath well. The CPG states that O2 needs to go on these patients, and this is a good idea – it ensures that they don’t have hypoxia to add to their woes, and it can help stop some for those secretions coming straight at you. Get SpO2 monitoring on, but remember it is a tricksy thing that you can’t rely on. It will only tell you the patient has desaturated after it has happened, and more importantly it won’t tell you anything about ventilation.
Ketamine is generally pretty good as it doesn’t usually impair ventilation, but this is not a cast iron guarantee – patients receiving ketamine may become apnoeic. If this happens, deal with it immediately: we must have these patients ventilating well, as well as oxygenating.
Now is a good time to get some ETCO2 monitoring in place. This is handy because it allows accurate monitoring of respiration at a glance. All monitors in AV are configured to run waveform capnography, so simply beg, borrow, or steal an adaptor from your friendly local MICA crew.
Unfortunately we don’t have specific nasal cannula, so I tend to rig up an adhoc system as shown below. I don’t know how accurate this is in terms of actual numbers, however it gives an indication of ventilation, which is the main thing, especially where midazolam has also been given. Respiratory buffering is absolutely vital, so we need to be extremely diligent in monitor respirations, not just with ETCO2, but also by actually paying attention and assessing their ventilation ourselves (sorry to keep repeating myself, but it really is important)
Take a standard ETCO2 filter line and remove the 15/22mm adapter on the end.
Insert cut end into facemask through one of the vent holes. A little tape will hold it in place.
Now, circulation. Usually perfusion is not too much of an issue in these patients – they tend to have blood pressure to spare. They may be a little dry though, so examine them carefully and decide whether a little crystalloid may be warranted.
Next we need to check out everything else. A blood sugar level is vital, and must be corrected if abnormal. Likewise, temperature is an extremely important vital signs. These patients may be very hot, and need actively cooled. This may be a case where we intubate and sedate/paralyse the patient in order to more effectively cool them.
Look for any trauma that may have been sustained during the scuffle, or that could be contributing to their agitated state (in my experience, head injury agitation is a very different beast to drug induced agitation or psychosis, but patients like to trip us up, so always keep an open mind)
Consider the potential medical causes of their condition, and go looking for what you can discover, or what you can treat. Things like serotonin syndrome, or neuroleptic malignant syndrome have high mortality if not recognised and treated. Find out everything you can about their history, especially drug use or cessation (both prescribed and other), alcohol use or cessation, medical history, psychiatric history and so on. In short, do some sleuthing, find out everything you can regarding what lead the patient to this point.
Pop an IV in: a decent size is a good idea, but the 20g in the hand is always better than the 16g in the sharps container. Get what you can and secure it well. We will likely use this to continue providing some sedation (if required) with small boluses of midazolam (I am aware that there is an anti-midazolam sentiment in the FOAMed world, however as paramedics we get what we are given, and it is not always easy, or possible to change things. Let it be). The ketamine we have administered will not last that long, and is intended for rapid control of an unwell and dangerous patient. A little midazolam in these patients should subsequently go a long way.
It’s probably a good idea to get a 12 lead ECG when you can, to look for any signs of electrolyte derangements, in particular hyperkalaemia.
It has been made clear that any patient who is mechanically restrained must have chemical restraint on board as well. I appreciate the sentiment behind this, but I think that a little more nuance may be in order. If your patient is agitated, distressed, or fighting against the restraint, then absolutely, careful and considered sedation is humane and appropriate. However if we have managed them well, they have settled and are not fighting, I’m not sure that adding more to the mix is necessarily the ideal course of action. Use some clinical judgement, and always be humane and kind to your patient, which will likely involve erring on the side of more drugs.
Which brings me to my penultimate point, which I want to reiterate from my last post: We have a tendency (and I was no exception) to get caught up in the behaviours we see, and think of these patients as bad, or mad, rather than sick. It doesn’t matter what else is going on, these patients are sick, and do need our care. It is not up to us to cast judgement upon them, their choices, or their lifestyle.
Finally, be safe. Being a paramedic is a risky career. We need to do what we can to mitigate risk as far as possible. This doesn’t mean neglecting patients, but it does mean looking after ourselves first. Use all resources at your disposal and make sure you go home in one piece at the end of the shift.
I hope this is helpful, and as always I am happy to take questions, comments, feedback, gifts, abuse, or whatever else you want to send my way.